Alert archive / New Mexico / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this winter storm watch at Jan 8, 2021, 2:11 AM MST for 12 counties in New Mexico. It took effect at Jan 9, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 8, 2021, 2:11 AM MST (09:11 UTC)
- In effect from
- Jan 9, 2021, 5:00 PM MST
- Expired
- Jan 9, 2021, 3:53 AM MST
- In force
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Curry County, NM, De Baca County, NM, Guadalupe County, NM, Mora County, NM, Quay County, NM, Rio Arriba County, NM, Roosevelt County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Union County, NM
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3318 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396 WWUS45 KABQ 080911 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 211 AM MST Fri Jan 8 2021 ...POTENT WINTER STORM BRINGS SIGNIFICANT SNOW ACCUMULATIONS TO NORTHERN MOUNTAINS AND EASTERN PLAINS SATURDAY NIGHT THROUGH SUNDAY MORNING... .Significant snowfall accumulations of 6 to 12 inches over the Sangre de Cristo Mountains, with 3 to 6 inches and locally as high as 6 to 9 inches over portions of the eastern plains is expected. Snowfall will first begin to reach the northern mountains late Saturday, expanding over the eastern plains Saturday night into Sunday morning, before finally exiting into Texas by midday Sunday. Travel impacts from snowpacked roads and lowered visibility are likely through mountain passes and the interstate and highway corridors east of the central mountain chain to the Texas border. NMZ213>215-227>229-232>237-082200- /O.NEW.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/ Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands- Eastern San Miguel County-Guadalupe County-Quay County- Curry County-Roosevelt County-De Baca County- 211 AM MST Fri Jan 8 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches possible, except 6 to 12 inches over the Sangre de Cristo Mountains. Locally higher amounts of 6 to 9 inches possible over portions of east-central New Mexico. * WHERE...Sangre de Cristo Mountains, Johnson and Bartlett Mesas Including Raton Pass, Far Northeast Highlands, Northeast Highlands, Eastern San Miguel County, Guadalupe County, Quay County, Curry County, Roosevelt County, and De Baca County. * WHEN...From Saturday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
3 follow-up statements
564 WWUS45 KABQ 082149 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 249 PM MST Fri Jan 8 2021 ...POTENT WINTER STORM BRINGS SIGNIFICANT SNOW ACCUMULATIONS TO NORTHERN MOUNTAINS AND EASTERN PLAINS SATURDAY AFTERNOON THROUGH SUNDAY MORNING... .Significant snowfall accumulations of 6 to 12 inches over the Sangre de Cristo Mountains with 3 to 6 inches and locally as high as 6 to 9 inches over portions of the eastern plains is expected. Snowfall will first begin to reach the northern mountains Saturday afternoon and will then expand over the eastern plains Saturday night into Sunday morning. The system finally exits into Texas by midday Sunday. Travel impacts from snowpacked roads and lowered visibility are likely through mountain passes and the interstate and highway corridors east of the central mountain chain to the Texas border. NMZ214-215-227>229-090600- /O.UPG.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/ /O.NEW.KABQ.WS.W.0001.210109T2100Z-210110T1800Z/ Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands- 249 PM MST Fri Jan 8 2021 ...WINTER STORM WARNING IN EFFECT FROM 2 PM SATURDAY TO 11 AM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 12 inches. * WHERE...Southern Sangre de Cristo Mountains, East Slopes Sangre de Cristo Mountains, Johnson and Bartlett Mesas Including Raton Pass, Far Northeast Highlands and Northeast Highlands. * WHEN...From 2 PM Saturday to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult especially along Interstate 25 from Las Vegas to Raton. * ADDITIONAL DETAILS...The greatest snow accumulations are likely along east facing slopes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ213-090600- /O.UPG.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/ /O.NEW.KABQ.WW.Y.0001.210109T2100Z-210110T1800Z/ Northern Sangre de Cristo Mountains- 249 PM MST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 11 AM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches. * WHERE...Northern Sangre de Cristo Mountains. * WHEN...From 2 PM Saturday to 11 AM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ232>234-090600- /O.UPG.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/ /O.NEW.KABQ.WW.Y.0001.210110T0000Z-210110T2100Z/ Eastern San Miguel County-Guadalupe County-Quay County- 249 PM MST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM SATURDAY TO 2 PM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches with locally higher amounts of 8 to 10 inches. * WHERE...Eastern San Miguel County, Guadalupe County and Quay County. * WHEN...From 5 PM Saturday to 2 PM MST Sunday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ223-230-231-090600- /O.NEW.KABQ.WW.Y.0001.210110T0000Z-210110T2100Z/ Central Highlands-Union County-Harding County- 249 PM MST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM SATURDAY TO 2 PM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Central Highlands, Union County and Harding County. * WHEN...From 5 PM Saturday to 2 PM MST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ235>237-090600- /O.CON.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/ Curry County-Roosevelt County-De Baca County- 249 PM MST Fri Jan 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches possible. * WHERE...Curry County, Roosevelt County, and De Baca County. * WHEN...From Saturday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
712 WWUS45 KABQ 090548 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 1048 PM MST Fri Jan 8 2021 ...POTENT WINTER STORM BRINGS SIGNIFICANT SNOW ACCUMULATIONS TO NORTHERN MOUNTAINS AND EASTERN PLAINS SATURDAY AFTERNOON THROUGH SUNDAY MORNING... .A stout winter storm will approach New Mexico late Saturday, bringing moderate to heavy snowfall to much of the eastern half of the state through early Sunday. Snowfall amounts of 6 to 12 inches will be common in the southern Sangre de Cristo mountains near Santa Fe, Glorieta, and Tres Ritos. Farther east and southeast much of the plains is expected to receive 4 to 6 inches with lesser amounts in the central mountains, central highlands and the south central mountains within Lincoln county. Snow-packed roads, low visibility, and significant travel impacts are expected from late Saturday afternoon through Sunday morning across much of eastern New Mexico. NMZ214-215-227>229-091300- /O.CON.KABQ.WS.W.0001.210109T2100Z-210110T1800Z/ Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands- 1048 PM MST Fri Jan 8 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 PM SATURDAY TO 11 AM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches with locally higher amounts above 10,000 feet in the southern Sangre de Cristos. * WHERE...Johnson and Bartlett Mesas Including Raton Pass, Northeast Highlands, Far Northeast Highlands, Southern Sangre de Cristo Mountains and East Slopes Sangre de Cristo Mountains. * WHEN...From 2 PM Saturday to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. Travel will be especially difficult on Interstate 25 from Glorieta northward to the Colorado border. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ213-091300- /O.CON.KABQ.WW.Y.0001.210109T2100Z-210110T1800Z/ Northern Sangre de Cristo Mountains- 1048 PM MST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM SATURDAY TO 11 AM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches. * WHERE...Northern Sangre de Cristo Mountains. * WHEN...From 2 PM Saturday to 11 AM MST Sunday. * IMPACTS...Plan on slick road conditions and periods of low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ223-230>234-091300- /O.CON.KABQ.WW.Y.0001.210110T0000Z-210110T2100Z/ Central Highlands-Union County-Harding County- Eastern San Miguel County-Guadalupe County-Quay County- 1048 PM MST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM SATURDAY TO 2 PM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches with a few locally higher amounts. * WHERE...Central Highlands, Quay County, Union County, Harding County, Eastern San Miguel County and Guadalupe County. * WHEN...From 5 PM Saturday to 2 PM MST Sunday. * IMPACTS...Travel could be difficult due to snow packed roads and periods of low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ235>237-091300- /O.CON.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/ Curry County-Roosevelt County-De Baca County- 1048 PM MST Fri Jan 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches possible. * WHERE...Curry County, Roosevelt County and De Baca County. * WHEN...From Saturday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult due to snow-packed roads and periods of low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
397 WWUS45 KABQ 091053 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 353 AM MST Sat Jan 9 2021 ...STRONG WINTER STORM TO IMPACT MUCH OF NORTHERN, CENTRAL, AND EAST CENTRAL NEW MEXICO LATE TODAY INTO EARLY SUNDAY... .A stout winter storm will approach New Mexico later today, bringing moderate to heavy snowfall to parts of the state through early Sunday. Areas along and east of the central mountain chain will be favored for moderate to heavy snow that will lead to snow-packed roads, low visibility, and significant travel impacts late this afternoon through Sunday morning. NMZ223-233-091830- /O.UPG.KABQ.WW.Y.0001.210110T0000Z-210110T2100Z/ /O.EXB.KABQ.WS.W.0001.210110T0000Z-210110T1800Z/ Central Highlands-Guadalupe County- 353 AM MST Sat Jan 9 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches. * WHERE...Central Highlands and Guadalupe County. * WHEN...From 5 PM this afternoon to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ235>237-091830- /O.UPG.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/ /O.EXB.KABQ.WS.W.0001.210110T0000Z-210110T1800Z/ Curry County-Roosevelt County-De Baca County- 353 AM MST Sat Jan 9 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Curry County, Roosevelt County and De Baca County. * WHEN...From 5 PM this afternoon to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ239-091830- /O.EXB.KABQ.WS.W.0001.210110T0000Z-210110T1800Z/ Eastern Lincoln County- 353 AM MST Sat Jan 9 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches with locally higher amounts possible toward Corona. * WHERE...Eastern Lincoln County. * WHEN...From 5 PM this afternoon to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ214-215-227>229-091830- /O.CON.KABQ.WS.W.0001.210109T2100Z-210110T1800Z/ Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands- 353 AM MST Sat Jan 9 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches with locally higher amounts above 10,000 feet. * WHERE...Northeast Highlands, Far Northeast Highlands, Johnson and Bartlett Mesas Including Raton Pass, Southern Sangre de Cristo Mountains and East Slopes Sangre de Cristo Mountains. * WHEN...From 2 PM this afternoon to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ221-222-224-226-238-240-091830- /O.EXB.KABQ.WW.Y.0001.210110T0000Z-210110T1800Z/ Sandia/Manzano Mountains Including Edgewood-Estancia Valley- South Central Highlands-South Central Mountains- Chaves County Plains-Southwest Chaves County- 353 AM MST Sat Jan 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches with locally higher amounts of 4 to 7 inches possible between Gran Quivira and Corona and in the high elevation mountains. * WHERE...Sandia and Manzano Mountains including Edgewood, Estancia Valley, South Central Highlands, South Central Mountains, Chaves County Plains and Southwest Chaves County. * WHEN...From 5 PM this afternoon to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ230>232-234-091830- /O.EXT.KABQ.WW.Y.0001.210110T0000Z-210110T1800Z/ Union County-Harding County-Eastern San Miguel County-Quay County- 353 AM MST Sat Jan 9 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. * WHERE...Quay County, Union County, Harding County and Eastern San Miguel County. * WHEN...From 5 PM this afternoon to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult due to snow-packed roads and low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ NMZ213-091830- /O.CON.KABQ.WW.Y.0001.210109T2100Z-210110T1800Z/ Northern Sangre de Cristo Mountains- 353 AM MST Sat Jan 9 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Northern Sangre de Cristo Mountains. * WHEN...From 2 PM this afternoon to 11 AM MST Sunday. * IMPACTS...Plan on slick road conditions and periods of low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Jan 7, 10:40 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Jan 7, 10:40 PM MST, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1040 PM MST Thu Jan 7 2021 .AVIATION... 06Z TAF CYCLE Relatively light nw flow aloft with occasional sct-bkn high clouds. Surface high pressure over the Four Corners and TX panhandle with inverted trough along the east slopes of the central mt chain. Moderate nly drainage winds to develop at KSAF aft 08/11Z and diminish aft 08/18Z. Strengthening low level east to west surface gradient over ern NM may bring an increase in low level moisture to locales along the ern NM/TX border 08/11-15Z where potential for brief MVFR cigs exists. Potential for MVFR cigs increases aft 09/03Z east of the Pecos Valley. && .PREV DISCUSSION...321 PM MST Thu Jan 7 2021... ...WINTER STORM IMPACTS EXPECTED ACROSS NORTHERN AND EASTERN NEW MEXICO SATURDAY NIGHT INTO SUNDAY... .SYNOPSIS... Today and tomorrow are quite simply the calm before the storm. A winter storm is on track to move into New Mexico Saturday with winter storm and travel impacts beginning Saturday night. Impacts are expected over the Tusas and Sangre de Cristo Mountains starting Saturday evening with travel impacts increasing overnight as snow amounts pile up. Snow and travel impacts increase across eastern New Mexico overnight into Sunday morning as the storm system moves into west Texas. If this storm system tracks a little farther south and slows down its movement, then snow may be possible fore the central mountain chains. The other impact will be from very strong winds as a cold front moves across the state with this system. The strongest winds look to be over the Gila Forest and southern Rio Grande valley on Saturday afternoon. && .DISCUSSION... SHORT TERM...(Tonight through Friday Night)... Tranquil weather conditions are in store through Friday night as dry northwest flow aloft persists. Water vapor imagery this afternoon shows an upper-level trough slowly moving eastward over the northern Rockies as a batches of high clouds track over the state. This trough will move into the central plains on Friday allowing for a subtle backing of flow aloft. Regardless, very similar weather conditions are in store Friday with near normal temperatures, light winds, additional high clouds. LONG TERM...(Saturday through Thursday)... Sitting back and looking through the forecast funnel approach, there was not a lot of change to the forecast in regards to the winter storm that should move across New Mexico Saturday and Sunday. At the synoptic scale, the upper level low is expected to develop from a piece of vorticity that splits off from an upper low now well off the coast of the Pacific NW. This system develops a pretty strong 100-120kt NW jet over the Great Basin Friday night and the nose of this jet reaches western New Mexico Saturday morning with strong large scale ascent looking at Q-vector divergence. One of the more challenging aspects of this forest has been the evolution of this trough. Looking at dprog/dt plots of the GFS and ECMWF, the trends have been for a slower and slightly deeper system to develop. Exploring NCEP's cluster analysis of ensemble data suggests growing consistency in the timing of this trough for a slower evolution more in line with the ECMWF/ensembles as well as some CMC ensemble members. It was noted that the operational CMC may be a slight outlier. The forecast keeps more in line with the ECMWF trends but noting that the GFS may be catching onto this same solution. This also means that a cold front pushes through the state Saturday and Saturday night possibly setting up across the eastern Plains late Saturday. There could be some pretty strong W/NW winds over the Gila Saturday afternoon and evening so may need a wind advisory. As the front pushes east there will be some strong E/SE flow ahead of it with an upslope component. If the upper low tracks a bit farther south than currently expected or slows down, then we could see precip/snow form as far west as the Sandia/Manzano mountains. So will the Albuquerque metro see any precip/snow? Well it is going to be close. The reality is that the higher snow amounts will be in the Jemez/Tusas/Sangre de Cristo mountains and the eastern plains where there will be stronger forcing. Speaking of forcing, it looks like there could be two lifting mechanisms for banded precip development. The first will be along the cold front from say as far south as the Sacramento Mountains to eastern Highlands. Timing looks to be in the 06Z to 12Z Sunday time frame and when precip reaches its peak. This band could produce 2 to 4 inches of snow with some higher amounts. Storm total snowfall could reach 12 inches in the Sangre de Cristos with 3 to 6 inch amounts in the eastern plains/Highlands. With any banded features there could be some bands of 6 to 8 inches across the eastern Plains. The other lifting mechanism may be a TROWAL like feature that develops with isentropic lift/warm conveyer belt from west TX into the eastern Plains. This develops around 12Z Sunday and lasts until 18Z. It could bring snow as far SE to Roswell and largely depends on how the front pushes south with isentropic lift over that boundary. Any precip should be out of New Mexico by Sunday afternoon. The main takeaway is that there will be growing travel impacts due to snowfall for the northern/eastern parts of New Mexico Saturday night and Sunday. Some combination of winter storm watches will probably be issued tomorrow with growing confidence. We need to watch mesoscale models in the next day or two for any bands of higher snowfall amounts and where they may set up. We also will need lots of help for snow reports to monitor this system as both radars at KAMA and KFDX will be offline. We will look to hopefully compensate with a mesoscale sector of GOES-16 over the area to provide 1 minute imagery. Overpeck 15/39 && .FIRE WEATHER... Tranquil weather conditions remain in the forecast through Friday with the primary fire weather concern being low ventilation rates due to light winds and low mixing heights. A pattern change is still expected this weekend as a potent winter storm impacts northern and eastern NM. Northwest winds strengthen across the west on Saturday as a cold front tracks eastward through the state causing temperatures to sharply drop. Wetting precipitation, most of which will be snow, will favor the northern mountains first on Saturday. Precipitation will then expand in coverage into the eastern plains as a backdoor cold front moves into the area. Areas of snow will likely linger across the east into early Sunday afternoon. Ventilation rates trend upward as well on Saturday with good to excellent rates across much of the west. Temperatures will remain below normal on Sunday, but a gradual warming trend takes place next week as dry conditions look to persist for the week. Ventilation rates trend back down to poor areawide next week. 15 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jan 7, 2:58 AM MST, 23 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 258 AM MST Thu Jan 7 2021 NMZ201>241-081200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 258 AM MST Thu Jan 7 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A potent winter storm system producing widespread significant snowfall accumulations is looking more and more likely this weekend. Snow will first arrive to the northern mountains mid to late Saturday, expanding and shifting to the eastern plains Saturday night through Sunday morning. Those with weekend plans, should stay up-to- date on the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:49 PM MST | Winter Storm Warning | ABQ | Colfax, Curry, De Baca, Guadalupe, Lincoln, Mora and 7 more | 44 hr |
| Jan 8, 2:49 PM MST | Winter Weather Advisory | ABQ | Bernalillo, Chaves, Colfax, Guadalupe, Harding, Lincoln and 9 more | 44 hr |
Nearby
Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.